Texas, 2022

Drought in Texas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS LUB · 24 events in 24 counties and zones

The most significant improvement to long term drought conditions for the duration of this drought occurred during the month of August. The greatest improvements were seen over the Rolling Plains and extreme southwestern Texas Panhandle where exceptional drought (D4) was lowered two categories to severe drought (D2).

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The most significant improvement to long term drought conditions for the duration of this drought occurred during the month of August. The greatest improvements were seen over the Rolling Plains and extreme southwestern Texas Panhandle where exceptional drought (D4) was lowered two categories to severe drought (D2). Improvements elsewhere included a reduction to extreme drought (D3) over the southern South Plains and moderate drought (D1) across the northwest South Plains.

This improvement was fueled by widespread rain showers and thunderstorms during the second half of the month. August began hot and dry similar to conditions earlier in the summer, but August trended cooler and more unsettled with periodic bouts of precipitation with flooding at times. This pattern shift occurred following an early departure of a subtropical ridge that typically resides near West Texas in August. As a result, monsoonal moisture was able to expand east from the desert southwest and combine with occasional weak fronts and disturbances for widespread beneficial rainfall. Rainfall was mostly between 150 and 200 percent of normal with several swaths of 300 percent or more. The improved soil moisture along with increased cloud cover served to keep temperatures near normal for the month following the record breaking heat earlier this summer. Despite the widespread rainfall, negative agricultural impacts continued across the region as a result of long term drought conditions. Fire weather conditions have generally remained low due to relatively light winds and improved moisture. Fuel states significantly improved due to the widespread rainfall during the second half of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 31, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1210 AM CDT Mon Aug 1 2022

.AVIATION...
VFR conditions will prevail at all terminals.

&&

.PREV DISCUSSION... /issued 242 PM CDT Sun Jul 31 2022/

SHORT TERM...
Isolated thunderstorms are possible this afternoon and evening
primarily in the northern portion of the FA within a tongue of
relatively higher surface-to-700 mb moisture content. It's possible
that some thunderstorms that form in this region of modest
instability may affect the southern Texas Panhandle this evening and
tonight. Hi-res model guidance suggests that some thunderstorms and
showers may linger in the CWA tomorrow morning, however we will keep
POPs low for now due to uncertainty in moisture availability and
mesoscale forcing.

12Z observed upper air analysis shows a zone of 594 dam pressure
heights centered over our CWA and an upper level trough situated
over the Midwest and Great Lakes region. As the upper level trough
begins to move east, the upper level ridging will continue to build
and spread north and west into the Rocky Mountains today and
tomorrow. The monsoonal moisture responsible for the recent
scattered thunderstorms in the area will continue to move well to
the west of the TX/NM border as the upper level high strengthens and
expands westward. This will keep precipitation chances very low
tomorrow afternoon and temperatures hot in the upper 90s and near
100.

LONG TERM...
Above normal temperatures will persist through the extended forecast
as the upper level dome of high pressure will continue to dominate
the synoptic pattern across our region indefinitely. There are
changes in how the pattern evolves from previous forecasts, but the
changes in ambient weather day-to-day remain small. A deeper,
stronger trough than previous model runs depicted, will now move
across the northern Rockies Tuesday, impeding the E-NE motion and
expansion of the ridge that was previously expected in the days to
follow through midweek. Scattered showers and thunderstorms
Wednesday aft/eve aided by meagher but non-zero upper level
instability provided by the passing trough axis stretching westward
into New Mexico from the Great Lakes, may ultimately work their way
across the NM/TX state line as the monsoon fetch is bent east into
the northern South Plains and southern Texas Panhandle Wednesday
into early Thursday. Beginning as early as Friday, a weak tropical
wave from the Gulf of Mexico will begin to work west against the
grain through Central Texas into West Texas, on the southern
periphery of the stubborn ridge pattern. Even with the potential
moisture associated with a summertime tropical wave, there is very
little signal for meaningful precip chances through the remainder
of the work week into next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/51
Hazardous weather outlook, Jul 31, 1:57 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
257 PM CDT Sun Jul 31 2022

TXZ021>044-012000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
257 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Bailey

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 10:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044390, 1044391, 1044392, 1044393, 1044394, 1044395, 1044396, 1044397, 1044398, 1044399, 1044400, 1044401, 1044402, 1044403, 1044404, 1044405, 1044406, 1044407, 1044408, 1044409, 1044410, 1044411, 1044412, 1044413.